Nebivolol is a beta-blocker, so it’s probable that what I’m about to describe applies to other beta-blockers too (or perhaps not, as Nebivolol is apparently being looked at by the NHS, as you’ll see).
Simply put, in COPD, even if it doesn’t adversely affect your breathing, it impairs expectoration. Those of you who don’t have COPD or any other respiratory illness in which the ability to expectorate is essential, like cystic fibrosis, might find the following gross. Just so you know.
The first thing I do, every morning – and have for most of my life; it’s not like I have a choice – is cough my nuts off in the bathroom. Deeply unpleasant, often painful, but essential, as it helps clear the crap from my lungs, a process which continues throughout the day, but the first one is the biggie as the toxic gunk accumulates overnight.
And this is where Nebivolol comes in – it effectively inhibits expectoration by thickening the sputum, as far as I can tell. This is not a good thing.
And right now, as I’m tapering off Nebivolol, the accumulated gunk is coming loose, giving exactly the same symptoms as a COPD flare-up (aka chest infection). Not fun. It suggests, too, that in the event of a respiratory infection, the inability to expel infected sputum could be dangerous.
Nebivolol is a drug I should never have had. OK, I knew the risks in COPD, but I was willing to try it – any problems and I’d have hit 999 faster than you can say, well, 999!
What I wasn’t prepared for was the severity of the other adverse reactions. Not that these are restricted to COPD patients, of course, but just because you dodge the bullet on the big one – that has the potential to put you in hospital or, at the worst, kill you, doesn’t mean you’ll get off Scot free. This is the list taken from NetDoctor (those in bold are those which affect me):-
Common (affect between 1 in 10 and 1 in 100 people)
- Pins and needles (paraesthesia).
- Shortness of breath (dyspnoea).
- Excessive fluid retention in the body tissues, resulting in swelling (oedema).
Uncommon (affect between 1 in 100 and 1 in 1000 people)
- Slower than normal heart beat (bradycardia).
- Worsening of heart failure.**
- Problems with the electrical pathways that control the pumping action of the heart (heart block).
- Visual disturbances.
- Wind (flatulence).
- Cramping pain in the leg (calf) muscles on exertion (intermittent claudication).
- Rash or itching.
**Since nobody is actually monitoring my heart failure, that’s based on how I feel.
In addition to the above there were also auditory hallucinations.
So, while I avoided the respiratory crisis, the rest of this shit has effectively trashed whatever was left of my life.
When my meds were delivered, I was asked if I’d sign up for an NHS follow-up on Nebivolol – something I’ve never encountered in 65 years of being medicated. To me this suggests that there are known problems with this drug.
To try to find out what’s going on, I went to the European Medicines Agency website, to see what they have to say about Nebivolol. As you can see from the pic below, I came up blank.
The results were the same in the second category, too, the common name and active substance being the same. This suggests that the drug is not authorised throughout the EU. Why? Is it known to be dangerous? The blue circle over the word “medicine,” by the way, is just my cursor.
The NHS Choices website yielded the following:-
Other information about Nebivolol hydrochloride:
- people starting treatment with this form of this medicine will normally be prescribed a low dose. The dose will then be gradually increased. This is in order to reduce the chance of side-effects
- you will need to be under medical observation for about two hours when you start treatment with Nebivolol hydrochloride or when the dose is increased
As part of the process of assessing suitability to take this medicine a prescriber may also arrange tests:
- to check that this medicine is not having any undesired effects
None of this happened. The goddamned consultant went straight for the high dose of 2.5mg, when I should have started with the lowest dose, 1.25mg. Currently, as I taper off, I’m taking 0.625mg (roughly – it’s impossible to cut a 2.5mg tablet into quarters accurately).
The clear implication of the second bullet point is that treatment should have been started in hospital, where its effects could be monitored, as should any increase in dose – just one more example of Arrowe Park Hospital’s systemic incompetence.
And one last thought – had I started this drug with the minimum dose, there’s every chance I wouldn’t be in the mess I am now.
Going straight for 2.5mg might well have sensitised me not just to Nebivolol, but to all beta-blockers.
It’s clear, too, that there is no point in ever going near Arrowe Park’s cardiology department again, if this is the degree of fuckuppery I can expect. I am far worse, now, than I was before I saw the last consultant who, in prescribing Nebivolol at a dose double what he should have, has comprehensively fucked up my life. I see no reason why I should trust him not to do so even more severely in the future. Such inexcusable carelessness can kill.**
Will things improve once I put Nebivolol behind me? I have no idea, but as reducing the dose as low as it can go hasn’t reduced the problems it’s caused, perhaps not.
**Note for Arrowe Park Hospital – don’t bother asking me to take this post down, or change it, not without a court order. The same applies to my hosting service, who have given me their assurance that they will not act without a court order.
And as I’ve already said, before bitching at me for telling the truth, you might want to put your own house in order. God knows, it urgently needs it.